Let Them Sleep It Off. Know the Signs of Drug Overdose
911 • Clear airway
Give rescue breathing
Give Narcan/naloxone, if available
Never leave the person — Wait for help!
Sometimes it can be difficult to tell if a person is just very high or
experiencing an overdose. The following information will help you tell the
difference. If you still can not tell the difference, it is best to treat
the situation like an overdose – it
could save someone’s life.
If someone is really high and using downers
like heroin or pills:
• Pupils will contract and appear small
• Muscles are slack and droopy
• They might “nod out”
• Scratch a lot due to itchy skin
• Speech may be slurred
• They might be out of it, but can respond to outside stimulus like loud
noise or a light shake from a concerned friend.
If you are worried that someone is getting too high, it is important that
you don’t leave them alone. If the person is still conscious, walk them
around, keep them awake, and monitor their breathing.
SYMPTOMS OF AN
• Awake, but unable to talk
• Body is very limp
• Face is very pale or clammy
• Fingernails and lips turn blue or purplish black
• For lighter skinned people, the skin tone turns bluish purple
• For darker skinned people, skin turns grayish or ashen.
• Breathing is very slow and shallow, erratic or has stopped
• Pulse (heartbeat) is slow, erratic or not there at all
• Choking sounds or a snore-like gurgling noise (sometimes
called the “death rattle”)
• Loss of consciousness
• Unresponsive to outside stimulus
If someone is making unfamiliar sounds while “sleeping”, it is worth
trying to wake him or her up. Many loved ones of users think a person was
snoring, when in fact the person was overdosing. These situations are a
missed opportunity to
intervene and save a life. It is rare for someone to die immediately from
an overdose. When people survive, it’s because someone was there to
The most important thing is to act right away!
Provided by the Fayette County Heroin Task Force and